The Emergence of Xylazine in Philadelphia & Its Link to Overdose Deaths

Most people are familiar with the opioid epidemic that has ravaged the United States, but a dangerous new drug has come to the scene, especially in Philadelphia. Xylazine, a drug commonly used in veterinary medicine, has made its way to the illegal drug market, increasing the risk of overdose for opioid users.

Table of Contents

What Is Xylazine or “Tranq”?

Sometimes referred to by its street name “Tranq,” xylazine is a potent veterinary tranquilizer, often used in large animals like horses or cattle. Some people may refer to the drug directly as horse tranquilizer. This drug is a muscle relaxant, and it depresses the central nervous system. Xylazine is typically injected into the veins, muscles, or under the skin, and it may be combined with other anesthetics like ketamine or halothane. 

Xylazine started out as a recreational drug adulterant in Puerto Rico and was associated with a series of drug-related deaths at a criminal justice hospital in Aguadilla, Puerto Rico. Xylazine abuse became widespread in Puerto Rico in the early 2000s, and by 2006, the drug had made its way to Pennsylvania. It was identified in overdose deaths analyzed at the Philadelphia Medical Examiner’s Office. 

According to the Drug Enforcement Administration (DEA), xylazine is usually a liquid solution used to help handle large animals and perform diagnostic or surgical procedures. The drug also serves as a pain reliever and local anesthetic in veterinary medicine. Xylazine has been studied in human trials, which have been discontinued because of its severe side effects in human populations. 

Xylazine’s Dangerous Effects on Humans

Since xylazine is designed to be a horse tranquilizer, its effects on humans can be fatal. It is a central nervous system depressant, meaning that xylazine can cause respiratory depression, slowed heart rate and low blood pressure in humans. 

Other adverse effects of xylazine in humans include:

  • Blurry vision
  • Disorientation
  • Feelings of drowsiness
  • High blood sugar
  • Staggering
  • Coma

A person under the influence of xylazine is likely to display some of the above symptoms and appear especially sleepy or sedated. While people may abuse xylazine because they enjoy its sedative properties, they are often unaware they are using it because it is mixed with opioids like heroin or fentanyl. When a person purchases opioids off the street, they may be unknowingly ingesting xylazine as well. 

Intentional or unintentional xylazine use can lead to a dangerous addiction. With repeated use of this substance, a person may become dependent upon xylazine, causing them to continue to seek drugs containing it.

Because xylazine is often combined with opioids, it’s possible to become addicted to both substances. Abusing two or more substances is called polysubstance abuse, and it can make overdosing more likely and make treating the addictions more difficult.

Narcan Can’t Reverse a Xylazine Overdose

Unlike opioids such as heroin or fentanyl, an overdose from xylazine cannot be treated with Narcan (naloxone), a medication that can reverse opioid overdoses. If xylazine causes respiratory depression or dangerously low blood pressure when combined with an opioid, naloxone may not reverse these side effects enough to prevent a fatality, even if it does block the opioid’s effects.

Xylazine’s Link to Overdose Deaths in Pennsylvania

Unfortunately, xylazine has come to the forefront because of its involvement in drug overdose deaths in Pennsylvania. The drug was detected in only 2% of unintentional overdose deaths in Philadelphia between 2010 to 2015, but that number rose to 31% in 2019. All xylazine overdoses also involved fentanyl, suggesting the combination is particularly deadly. Nationwide, just 1.8% of overdose deaths were positive for xylazine in 2019, suggesting that the drug’s presence may be hitting the Pennsylvania region especially hard. 

Nearby Reading, Pennsylvania has also seen a shocking uptick in problems related to xylazine. A September 2021 headline warned of a bad batch of heroin that contained a mix of fentanyl and xylazine, which sent numerous patients to local hospitals to be treated for overdoses. The batch resulted in at least one death over the course of a weekend. As a result, public health officials are urging people to be cautious about the presence of xylazine. 

If you or a loved one is living with an addiction to opioids or other drugs, The Recovery Village Cherry Hill at Cooper is here to help. We serve the state of New Jersey and the Greater Philadelphia area, and we can provide both inpatient and outpatient services to treat addiction and co-occurring mental health disorders. Contact us today to begin the admissions process. 

More Local News

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.